A Fatal Case of Neuroleptic Malignant Syndrome After Paralytic Bowel in a Patient Taking Antiparkinson Medication
  • Domenico Campa
    Department of Emergency Medicine, Pineta Grande Hospital, Caserta
  • Manuela Ariello
    Department of Emergency Medicine, Pineta Grande Hospital, Caserta
  • Rosaria Castaldo
    Department of Emergency Medicine, Pineta Grande Hospital, Caserta
  • Francesco Zibella
    Department of Emergency Medicine, Pineta Grande Hospital, Caserta
  • Paolo Ferrazza
    L.N.Age, Roma
  • Salvatore Del Gaudio
    Department of Emergency Medicine, Pineta Grande Hospital, Caserta

Keywords

Neuroleptic Malignant Syndrome (NMS), Paralytic Bowel, Parkinson’s disease.

Abstract

Objectives: We report a fatal case of neuroleptic malignant-like syndrome, which occurred as a consequence of paralytic bowel in a 72-year-old woman on treatment with antiparkinson medication.
Case description: Contrast enhanced computerized tomography of the chest and abdomen demonstrated the presence of paralytic bowel.
Results: The patient died.
Conclusions: Physicians involved in the treatment of patients affected by Parkinson’s disease should take into consideration the possibility of dopaminergic drug malabsorption due to paralytic bowel as a possible cause of neuroleptic malignant-like syndrome.

VIEW THE ENTIRE ARTICLE

References

  • Thomas A, Onofrj M. Akinetic crisis, acute akinesia, neuroleptic malignant-like syndrome, parkinsonism-hyperpyrexia syndrome, and malignant syndrome are the same entity and are often independent of treatment withdrawal. Mov Disord 2015;20:1671; author reply 1671–1672.
  • Fiore S, et al. A neuroleptic malignant-like syndrome (NMLS) in a patient with Parkinson's disease resolved with rotigotine: a case report. Acta Biomed 2014;85:281–284.
  • Berman BD. Neuroleptic malignant syndrome: a review for neurohospitalists. Neurohospitalist 2011;1:41–47.
  • Ueda M, Hamamoto M, et al. Biochemical alterations during medication withdrawal in Parkinson’s disease with and without neuroleptic malignant-like syndrome. J Neurol Neurosurg Psychiatry 2011;71:111–113.
  • Gurrera RJ, et al. An international consensus study of neuroleptic malignant syndrome diagnostic criteria using the Delphi method. J Clin Psychiatry 2011;72:1222–1228.
  • Views: 1353
    HTML downloads: 606
    PDF downloads: 489
    Copyright authorization form downloads: 0
    A fatal case of neuroleptic malignant syndrome after paralytic bowel in a patient taking antiparkinson medications. downloads: 0
    Authors' disclosure potential conflict of interests downloads: 0


    Published: 2016-06-07
    Issue: Vol. 3 No. 4 (view)


    How to cite:
    1.
    Campa D, Ariello M, Castaldo R, Zibella F, Ferrazza P, Del Gaudio S. A Fatal Case of Neuroleptic Malignant Syndrome After Paralytic Bowel in a Patient Taking Antiparkinson Medication. EJCRIM 2016;3 doi:10.12890/2016_000368.